Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2001, 12:13 AM CDT for Marshall County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 12:13 AM CDT (05:13 UTC)
- Expired
- Jul 12, 2001, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marshall County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:20 AM CDT | Hail 0.75 | Home, KS | |
| Jul 12, 12:48 AM CDT | Hail 0.75 | Frankfort, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 24.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 120513 SVRTOP KSC117-120600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1213 AM CDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 100 AM CDT * AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF BEATTIE...OR ABOUT 4 MILES EAST OF MARYSVILLE...MOVING EAST SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... BEATTIE FRANKFORT VERMILLION AXTELL LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3993 9653 3968 9665 3960 9625 3987 9624
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:10 PM CDT, 10 hours 3 minutes earlier.
Area forecast discussion, Jul 11, 2:10 PM CDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT WED JUL 11 2001 H850 FRONT STRADDLED EAST TO WEST OVER THE FORECAST AREA THIS AFTERNOON WILL ALLOW 15-25KT SOUTH WIND TO FEED WARM AND MOIST AIR OVER THE BOUNDARY. THIS SHOULD ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT AND INTO THURSDAY MORNING. HAVING TROUBLE GETTING A GOOD HANDLE ON LOCATION OF TONIGHT'S PRECIP. PREVIOUS NIGHT'S ACTIVITY HAS BEEN FARTHER NORTH THAN MODELS INDICATED. NCEP BITING ONTO A MORE SOUTHERLY SOLUTION TONIGHT AS SHOWN BY ETA/NGM. HOWEVER AVN HAS GENERALLY HAD THE BEST PRECIP PRESENTATION OF THE MODELS THE PAST FEW DAYS...ALTHOUGH TOO BROAD...BY KEEPING THE ACTIVITY FARTHER NORTH THAN THE OTHER MODELS. WILL RELY ON THIS PATTERN FOR POPS AND PUT 70% TONIGHT ALONG AND NORTH OF CONCORDIA TO TOPEKA LINE...WITH 40-50% TO THE SOUTH. WILL MENTION THE POTENTIAL FOR LOCALLY HEAVY RAIN...BUT WILL HOLD OFF ON FLASH FLOOD WATCH FOR THE EXTREME NORTHEAST WITH ONLY 2 COUNTIES REALLY A CONCERN FOR ANY FLOODING. SURFACE/925MB FRONTS EXPECTED TO BE PRESSED SOUTH TONIGHT AS CONVECTION DRIVES THROUGH NORTHEAST KANSAS...LAYING OUT ADDITIONAL OUTFLOW BOUNDARIES. BY 12Z-18Z THURSDAY THE FRONT SHOULD BE COMPLETELY SOUTH OF THE ENTIRE FORECAST AREA...WHERE IT WILL STAY UNTIL SATURDAY. PLAN TO CONTINUE 30-50% POPS ON THURSDAY...ALTHOUGH EXPECT MOST ACTIVITY TO DISSIPATE AROUND NOON. H850 TEMPERATURES DROP ABOUT 4 DEGREES THROUGH THURSDAY EVENING AND 2-3 DEGREES MORE ON FRIDAY. AS A RESULT THIS SHOULD KEEP HIGHS FROM AROUND 80 EXTREME NORTHEAST TO THE MID/UPPER 80S SOUTH THURSDAY AND FRIDAY. WILL PLAN ON 68-74 TONIGHT AND 61-67 FOR FRIDAY MORNING GENERALLY NORTHEAST TO SOUTH. COOLER AND MORE STABLE AIR OVER THE FORECAST AREA THURSDAY NIGHT AND FRIDAY SHOULD LIMIT CONVECTION...ALTHOUGH WILL MAINTAIN LOW CHANCE POPS SOUTHERN ZONES THURSDAY NIGHT.Y ROGERS .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:01 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 29 min |
| Jul 12, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.